NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

When measuring blood pressure manually, which sound marks the systolic pressure?

  1. AThe sound heard before the cuff is inflated
  2. BThe first clear tapping sound as the cuff deflates
  3. CThe loudest sound heard
  4. DThe point at which all sounds disappear as the cuff deflates
2.Nursing fundamentalsHard

A patient's potassium result is 6.8 mmol/L (6.8 mEq/L). Why is this urgent?

  1. AHigh potassium causes only mild muscle cramps that settle without treatment
  2. BVery high potassium can cause life-threatening heart arrhythmias
  3. CIt means the patient urgently needs more potassium
  4. DIt is normal for patients after surgery
3.Infection control & patient safetyMedium

Where should the drainage bag of an indwelling urinary catheter be kept?

  1. ABelow the level of the bladder and off the floor
  2. BOn the bed next to the patient’s hip
  3. CHung on the IV pole above the patient
  4. DOn the floor under the bed, where it is out of the way
4.Infection control & patient safetyHard

A handwritten order is hard to read, and the nurse is not sure of the drug name. What should the nurse do?

  1. AChoose the drug that seems most likely from the diagnosis
  2. BAsk a colleague to guess what it says
  3. CContact the prescriber to clarify before giving anything
  4. DHold the drug until the next day without telling anyone
5.Prioritization & delegationMedium

Which patient should the RN see first after receiving a report from the night nurse?

  1. ADay 3 after bowel surgery, wants a shower and hair wash before breakfast
  2. BDay 1 after bowel surgery, new chest pain and heart rate 110/min
  3. CDay 4 after bowel surgery, waiting for discharge teaching
  4. DDay 2 after bowel surgery, asking to start a soft diet
6.Prioritization & delegationHard

A nurse has a needlestick injury from a used needle. What should the nurse do first?

  1. AFinish the shift and report it tomorrow
  2. BScrub the area with bleach
  3. CSqueeze the wound hard and suck it
  4. DWash the area with soap and water
7.Clinical nursingMedium

Modern wound care generally aims to keep a healing wound bed:

  1. ACompletely dry and open to the air
  2. BTightly packed with dry gauze
  3. CSoaked in antiseptic solution every day
  4. DMoist but not wet
8.Clinical nursingHard

A patient has a swollen, warm, tender calf on one side. Which action should the nurse avoid?

  1. AReporting the findings to the doctor
  2. BMeasuring and comparing calf circumference
  3. CChecking whether VTE prophylaxis was given
  4. DMassaging the calf
9.Lab values & electrolytesMedium

A patient taking warfarin for atrial fibrillation has an INR of 5.2 and no bleeding. What is the nurse’s best action?

  1. AGive the usual dose and recheck in a month
  2. BGive a double dose
  3. CHold the warfarin dose and inform the prescriber
  4. DAdvise the patient to stop eating green vegetables from today
10.Lab values & electrolytesHard

A patient has a positive hepatitis C antibody (anti-HCV) test. What is the most appropriate next step?

  1. AGive hepatitis C vaccine to prevent further infection
  2. BTell the patient they definitely have chronic hepatitis C
  3. CTest for HCV RNA to find out whether infection is current
  4. DRepeat the antibody test, as a positive test is always false
11.PharmacologyMedium

A patient is starting lamotrigine. Which adverse effect should the patient report at once?

  1. AMild headache on the first day
  2. BA brief change in taste
  3. CAny new skin rash
  4. DSlight tiredness in the afternoon
12.PharmacologyHard

A patient has received a sodium nitroprusside infusion for several days. He becomes confused and develops a metabolic acidosis. What should be suspected?

  1. AAn allergic reaction to the plastic of the infusion bag
  2. BHypoglycaemia from nitroprusside
  3. CCyanide toxicity from nitroprusside breakdown
  4. DHyperkalaemia from the infusion
13.Med-surg: cardiovascular & respiratoryMedium

Which skin changes around the ankles are typical of chronic venous insufficiency?

  1. ABrown staining, swelling and dry, itchy skin
  2. BPale, shiny, hairless skin with weak pulses
  3. CA cold, white foot with no pulse
  4. DA sharply defined red patch with fever
14.Med-surg: cardiovascular & respiratoryHard

A patient on warfarin for atrial fibrillation is prescribed clarithromycin. Which action is most appropriate?

  1. ADouble the warfarin dose during the course
  2. BAsk whether the INR should be checked sooner, as it may rise
  3. CStop the warfarin for the whole antibiotic course
  4. DChange nothing, as antibiotics do not affect warfarin
15.Med-surg: neuro, endocrine & renalMedium

Which measure best prevents catheter-associated urinary tract infection?

  1. ARemove the catheter as soon as it is no longer needed
  2. BDisconnect the bag regularly to empty it
  3. CKeep the drainage bag above bladder level
  4. DChange the catheter for a new one every day
16.Med-surg: neuro, endocrine & renalHard

On the first day after a kidney transplant, urine output suddenly falls from 200 mL/h to 10 mL/h. What should the nurse check first?

  1. AThe patient's temperature and pulse
  2. BThe patient's blood glucose level
  3. CThat the catheter is not blocked or kinked
  4. DWhether the patient has eaten
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients taught to support their abdominal wound with a pillow when coughing?

  1. AIt reduces pain and strain, so they can cough well
  2. BIt makes the cough weaker so the wound is not put at risk
  3. CIt replaces the need for regular analgesia
  4. DIt speeds up the healing of the skin edges
18.Med-surg: GI, perioperative & oncologyHard

A patient with facial burns from a house fire was talking normally on arrival. Two hours later, the voice is hoarse and there is stridor. What should the nurse do?

  1. ALay the patient flat to help them sleep
  2. BGive a warm drink to soothe the throat
  3. CEncourage the patient to rest the voice and reassess tomorrow
  4. DCall for urgent anaesthetic help, as the airway is swelling
19.Maternity & obstetric nursingMedium

At 30 weeks, which fundal height is consistent with expected growth?

  1. A36 cm
  2. B18 cm
  3. C29 cm
  4. D22 cm
20.Maternity & obstetric nursingHard

A newborn male has a urethral opening on the underside of the penis. What should the nurse tell the parents?

  1. AIt is a normal variation that needs no follow-up
  2. BIt will correct itself by school age
  3. CCircumcision should wait for specialist review
  4. DCircumcision should be done straight away
21.Pediatric nursingMedium

A parent asks how to care for a child with mild croup at home. Which advice is correct?

  1. AGive an over-the-counter cough syrup every hour until the barking cough stops
  2. BLay the child flat in a cool room so the airway can relax
  3. CKeep the child calm and upright, and get urgent help if there is noisy breathing at rest
  4. DHold the child over a bowl of hot, steaming water to loosen the cough
22.Pediatric nursingHard

Which child should the nurse assess first at the start of a shift?

  1. AA 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions
  2. BA 10-year-old with a leg cast who says it itches
  3. CA 4-year-old with gastroenteritis who is drinking oral rehydration solution
  4. DA 6-year-old after appendectomy with pain rated 4 out of 10
23.Mental health nursingMedium

A patient on lamotrigine for bipolar disorder develops a new rash. What should the nurse do?

  1. AReport it promptly, because it may be the start of a serious skin reaction
  2. BIgnore it, because rashes are always harmless
  3. CDouble the dose
  4. DApply a moisturiser, and continue the drug as normal because rashes are common
24.Mental health nursingHard

A patient who took a high-dose benzodiazepine daily for a year tells you she stopped it suddenly 2 days ago. What is the main risk?

  1. AWithdrawal seizures
  2. BWeight gain
  3. CHair loss
  4. DHypoglycaemia
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C101.1 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 101.1 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

101.1 °F
T = °C
26.Nursing math & unit conversionsHard
00:0022:2500:05t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 22:25 and finishes at 00:05 the next morning (24-hour clock). How many minutes t did it run?

22:2500:05
t = min
27.Dosage calculationsMedium
1:1000ampouleV = ? mL

An ampoule of epinephrine (adrenaline) is labelled 1:1000 (1 mg/mL). The prescription is 0.5 mg IM for anaphylaxis. What volume V do you draw up?

1:10000.5 mg
V = mL
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 8 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

8 kg5 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
400 mLleft? mL/h2 h left

1000 mL was ordered over 6 hours. After 4 hours you find that 400 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 6 hafter 4 h: 400 mL
R = mL/h
30.IV infusion ratesHard
400 mg250 mL12 mL/h? mg/h

A bag contains 400 mg of a drug in 250 mL and runs at 12 mL/h. How many milligrams per hour D does the patient receive?

400 mg/250 mL12 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL80 units/kg · 82 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 82 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg82 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine23 mL/h77 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 250 mg in 250 mL runs at 23 mL/h. The patient weighs 77 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

250 mg/250 mL23 mL/h77 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice120 mLjelly120 mLwater150 mLIV infusion50 mL/h × 12 hIV antibiotic1 × 100 mLurine250 mLurine300 mLurine250 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 120 mLjelly: 120 mLwater: 150 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL60 mL/hstart 07:1513:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 07:15 and runs by pump at 60 mL/h. How many mL V are left in the bag at 13:15?

500 mL60 mL/h07:15 → 13:15
V = mL
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 88/52 mmHg, pulse 82/min, alert, temperature 37.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 96%airSBP 88HR 82AT 37.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354528HCO₃⁻mmol/L222613added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 13 mmol/L, with Na⁺ 142 and Cl⁻ 97 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 13 mmol/LNa⁺ 142 mmol/LCl⁻ 97 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardiajunctional rhythmatrial fibrillationnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2junctional rhythm
  3. 3atrial fibrillation
  4. 4normal sinus rhythm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: B · The first clear tapping sound as the cuff deflates

Why this is the answer

Systolic pressure is the first clear Korotkoff sound as blood starts to pass the cuff. Diastolic pressure is usually taken where the sounds disappear.

Answer

B · The first clear tapping sound as the cuff deflates
2.Nursing fundamentals

Answer: B · Very high potassium can cause life-threatening heart arrhythmias

Why this is the answer

Severe hyperkalaemia can cause cardiac arrest. The result is escalated at once; an ECG and treatment follow, and a repeat sample checks whether the result was falsely raised.

Answer

B · Very high potassium can cause life-threatening heart arrhythmias
3.Infection control & patient safety

Answer: A · Below the level of the bladder and off the floor

Why this is the answer

Keeping the bag below the bladder prevents backflow of urine into the bladder, and keeping it off the floor prevents contamination. Both reduce the risk of catheter-associated urinary tract infection.

Answer

A · Below the level of the bladder and off the floor
4.Infection control & patient safety

Answer: C · Contact the prescriber to clarify before giving anything

Why this is the answer

Illegible or unclear orders are clarified directly with the prescriber. The nurse never guesses, and a held dose is reported so treatment is not missed.

Answer

C · Contact the prescriber to clarify before giving anything
5.Prioritization & delegation

Answer: B · Day 1 after bowel surgery, new chest pain and heart rate 110/min

Why this is the answer

New chest pain and tachycardia after surgery could be a myocardial infarction or pulmonary embolism. This patient needs immediate assessment; the others have routine needs.

Answer

B · Day 1 after bowel surgery, new chest pain and heart rate 110/min
6.Prioritization & delegation

Answer: D · Wash the area with soap and water

Why this is the answer

The wound is washed with soap and water at once. The nurse then reports the injury immediately so the source patient can be tested and post-exposure treatment considered.

Answer

D · Wash the area with soap and water
7.Clinical nursing

Answer: D · Moist but not wet

Why this is the answer

A moist wound environment speeds epithelial cell migration and healing. Too much moisture causes maceration, so dressings are chosen to manage exudate.

Answer

D · Moist but not wet
8.Clinical nursing

Answer: D · Massaging the calf

Why this is the answer

Unilateral calf swelling and tenderness suggests DVT. Massaging the leg is avoided in case it dislodges the clot; the patient needs medical review and investigation.

Answer

D · Massaging the calf
9.Lab values & electrolytes

Answer: C · Hold the warfarin dose and inform the prescriber

Why this is the answer

An INR of 5.2 is far above the target and increases the bleeding risk. The nurse holds the dose, checks for signs of bleeding and informs the prescriber, who may prescribe a lower dose or vitamin K.Checked against: Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024); Warfarin · MedlinePlus (NIH) (2026)

Answer

C · Hold the warfarin dose and inform the prescriber
10.Lab values & electrolytes

Answer: C · Test for HCV RNA to find out whether infection is current

Why this is the answer

Anti-HCV shows exposure, but some people clear the virus and keep antibodies. An HCV RNA test shows whether the infection is current. There is no vaccine for hepatitis C, but antiviral treatment can cure most infections.Checked against: Hepatitis C · MedlinePlus (NIH) (2025)

Answer

C · Test for HCV RNA to find out whether infection is current
11.Pharmacology

Answer: C · Any new skin rash

Why this is the answer

Lamotrigine can cause serious skin reactions such as Stevens–Johnson syndrome. The dose is increased slowly, especially with valproate, and any rash must be assessed promptly.

Answer

C · Any new skin rash
12.Pharmacology

Answer: C · Cyanide toxicity from nitroprusside breakdown

Why this is the answer

Nitroprusside releases cyanide, which is normally converted to thiocyanate. With high doses, long infusions or poor organ function, cyanide and thiocyanate can accumulate; the infusion is also protected from light.

Answer

C · Cyanide toxicity from nitroprusside breakdown
13.Med-surg: cardiovascular & respiratory

Answer: A · Brown staining, swelling and dry, itchy skin

Why this is the answer

High venous pressure causes oedema and leakage of red cells, depositing haemosiderin (brown staining), with venous eczema and lipodermatosclerosis. Pale, shiny, hairless skin suggests arterial disease. Venous ulcers often form above the medial malleolus.

Answer

A · Brown staining, swelling and dry, itchy skin
14.Med-surg: cardiovascular & respiratory

Answer: B · Ask whether the INR should be checked sooner, as it may rise

Why this is the answer

Several antibiotics, including macrolides such as clarithromycin, some fluoroquinolones and co-trimoxazole, can raise the INR and the bleeding risk. Closer INR monitoring and possible dose adjustment are needed. Stopping or doubling warfarin without advice is unsafe.

Answer

B · Ask whether the INR should be checked sooner, as it may rise
15.Med-surg: neuro, endocrine & renal

Answer: A · Remove the catheter as soon as it is no longer needed

Why this is the answer

The risk of CAUTI rises with each day a catheter is in place. Avoiding unnecessary catheters and removing them early are the most effective measures. A closed system and keeping the bag below bladder level also help.

Answer

A · Remove the catheter as soon as it is no longer needed
16.Med-surg: neuro, endocrine & renal

Answer: C · That the catheter is not blocked or kinked

Why this is the answer

A sudden drop in output after transplant may be caused by a blocked catheter, often from clots. The nurse checks the tubing and may flush the catheter per protocol, and then escalates urgently, because vascular thrombosis or rejection are also possible.

Answer

C · That the catheter is not blocked or kinked
17.Med-surg: GI, perioperative & oncology

Answer: A · It reduces pain and strain, so they can cough well

Why this is the answer

Supporting the incision reduces pain and pressure on the wound, so the patient can deep breathe and cough effectively to clear secretions and prevent chest infection. Adequate analgesia is also needed.

Answer

A · It reduces pain and strain, so they can cough well
18.Med-surg: GI, perioperative & oncology

Answer: D · Call for urgent anaesthetic help, as the airway is swelling

Why this is the answer

Progressive hoarseness and stridor after a facial or inhalation burn mean the airway is narrowing. Early intubation by an experienced anaesthetist is needed before swelling makes it impossible. The patient is sat up and given oxygen.

Answer

D · Call for urgent anaesthetic help, as the airway is swelling
19.Maternity & obstetric nursing

Answer: C · 29 cm

Why this is the answer

The expected fundal height at 30 weeks is about 28–32 cm. A difference of more than 2–3 cm from the gestational age should be followed up, usually with an ultrasound.

Answer

C · 29 cm
20.Maternity & obstetric nursing

Answer: C · Circumcision should wait for specialist review

Why this is the answer

In hypospadias, the urethral opening is on the underside of the penis. Circumcision is avoided because the foreskin may be used in surgical repair.

Answer

C · Circumcision should wait for specialist review
21.Pediatric nursing

Answer: C · Keep the child calm and upright, and get urgent help if there is noisy breathing at rest

Why this is the answer

Calm and comfort reduce distress and airway narrowing. Steam inhalation is not effective and risks scalds. Parents should seek urgent help for stridor at rest, retractions, drooling, blue colour or drowsiness.

Answer

C · Keep the child calm and upright, and get urgent help if there is noisy breathing at rest
22.Pediatric nursing

Answer: A · A 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions

Why this is the answer

The child with tachypnoea and retractions has a breathing problem and may deteriorate quickly. The others have needs that matter but are not threatening airway, breathing or circulation.

Answer

A · A 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions
23.Mental health nursing

Answer: A · Report it promptly, because it may be the start of a serious skin reaction

Why this is the answer

Lamotrigine can cause Stevens–Johnson syndrome, especially early in treatment or if the dose is increased too quickly. Any rash needs prompt medical review.

Answer

A · Report it promptly, because it may be the start of a serious skin reaction
24.Mental health nursing

Answer: A · Withdrawal seizures

Why this is the answer

Abrupt withdrawal after long-term high-dose use can cause severe anxiety, tremor, perceptual disturbances and seizures. The prescriber should be informed and a supervised taper considered.

Answer

A · Withdrawal seizures
25.Nursing math & unit conversions

Answer: T = 38.4 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

101.1 − 32 = 69.1

Multiply by 5/9

T = 69.1·5/9 = 38.39 ≈ 38.4 °C

Answer

T = 38.4 °C
26.Nursing math & unit conversions

Answer: t = 100 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

22:25 → 24:00 = 95 min

After midnight

00:00 → 00:05 = 5 min

Total

t = 95 + 5 = 100 min

Answer

t = 100 min
27.Dosage calculations

Answer: V = 0.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:1000 = 1 g/1000 mL = 1 mg/mL

Volume

V = 0.5/1 = 0.5 mL

Answer

V = 0.5 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: V = 1.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·8 = 40 mg

Volume

V = (40/125)·5 = 1.6 mL

Answer

V = 1.6 mL
29.IV infusion rates

Answer: R = 200 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 400/2 = 200 mL/h

Answer

R = 200 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 19.2 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

400/250 = 1.6 mg/mL

Dose rate

D = 1.6·12 = 19.2 mg/h

Answer

D = 19.2 mg/h
31.Pediatric & critical-care dosing

Answer: V = 6.6 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·82 = 6 560 units

Volume

V = 6560/1000 = 6.56 ≈ 6.6 mL

Answer

V = 6.6 mL
32.Pediatric & critical-care dosing

Answer: D = 5 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 000/250 = 1000 mcg/mL

Micrograms per minute

23·1000 = 23000 mcg/h
23000/60 = 383.3 mcg/min

Per kilogram

D = 383.3/77 = 4.978 ≈ 5 mcg/kg/min

Answer

D = 5 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1090 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 120 + 150 = 390 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 1·100 = 100 mL
I = 1090 mL

Answer

I = 1090 mL
34.IV fluids & fluid balance

Answer: V = 140 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:15 → 13:15 = 6 h

Volume infused

60·6 = 360 mL

Volume left

V = 500 − 360 = 140 mL

Answer

V = 140 mL
35.Clinical assessment scores

Answer: MFS = 100

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 30 + 20 + 10 + 15 = 100

Answer

MFS = 100
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 88 mmHg → 3
HR 82/min → 0
alert (A) → 0
T 37.1 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
38.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 142 − (97 + 13) = 32

Delta ratio

(32 − 12)/(24 − 13) = 1.818
pure high-gap acidosis

Answer

pure high-gap acidosis
39.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: regular, every R–R is 1.12 s.
3. P waves: inverted, just after each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
40.ECG rhythm strip interpretation

Answer: atrial rate = 60 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 25 small boxes = 1.00 s → 1500 ÷ 25 = 60 ≈ 60 per minute

Ventricular rate

4 QRS complexes in 6 s × 10 = 40 per minute

Answer

atrial rate = 60 bpm

Answer

atrial rate = 60 bpm

Second-degree type I (Wenckebach): 3 P waves for every 2 QRS complexes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions